Connect
MJA
MJA

Fatal misuse of codeine–ibuprofen analgesics in Victoria, Australia

Jennifer L Pilgrim, Malcolm Dobbin and Olaf H Drummer
Med J Aust 2013; 199 (5): 329-331. || doi: 10.5694/mja12.11843

To the Editor: Morbidity and mortality in cases where codeine from over-the-counter (OTC) combination analgesics is detected are usually secondary to codeine addiction and are the result of exposure to supratherapeutic doses of simple analgesics containing codeine. Toxicity from the accompanying analgesic, such as paracetamol, ibuprofen or aspirin, can lead to paracetamol hepatotoxicity, or non-steroidal anti-inflammatory drug (NSAID) toxicity such as gastrointestinal ulcers and haemorrhage,1 or renal tubular acidosis.2

  • Jennifer L Pilgrim1
  • Malcolm Dobbin2
  • Olaf H Drummer1,3

  • 1 Department of Forensic Medicine, Monash University, Melbourne, VIC.
  • 2 Alcohol and Drugs, Department of Health, Melbourne, VIC.
  • 3 Forensic Scientific Services, Victorian Institute of Forensic Medicine, Melbourne, VIC.


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.